Texas, 2017

Flood and Damaging Wind in Texas, June 24, 2017

June 24, 2017 · NWS FWD · 2 events in 2 counties and zones

Thunderstorms associated with a cold front rolled in from the northwest on the night of June 23, producing spotty wind damage and a few instances of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms associated with a cold front rolled in from the northwest on the night of June 23, producing spotty wind damage and a few instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 23, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 23, 11:19 PM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1219 AM CDT Sat Jun 24 2017

.AVIATION...
/06Z TAFs/

Overall, no significant changes were needed for the DFW TAF, but
the timing of storms at KACT needed to be pushed back in time.

For the DFW Metroplex: A line of storms along the southward moving
outflow boundary/front is about to move into the northern portions
of the Metroplex. Gusty winds near 25 kts and lightning are the
main threats with this activity. Additional and more widespread
showers and storms are expected overnight, continuing through most
of Saturday morning. MVFR cigs will likely develop near daybreak
and also persist for much of the morning hours. Additional MVFR
cigs may occur Sunday morning, just beyond the extended portion of
the DFW TAF. Northeast winds are expected through most of the TAF
period.

KACT airport: VFR conditions will prevail through the night and
then convection should occur in the area for a good part of
Saturday. However, we will have to monitor radar trends
overnight, as convection may occur as early as 09Z if an outflow
boundary in East Texas progresses as far west as Waco. MVFR cigs
are expected to occur in the late morning through mid afternoon
hours, and may also quickly redevelop late Saturday night. South
winds ahead of the cold front will become northeasterly behind it
and remain northeasterly through the end of the TAF period.

JLDunn

&&

.UPDATE... /Issued 1004 PM CDT Fri Jun 23 2017/
The leading edge of the outflow boundary/front is moving south
through our northern counties along the Red River. This activity
will likely persist for at least a few more hours with a threat
for strong and severe storms. Additional development of more
widespread activity is still expected overnight, but our southern
counties may be spared until after 7 am in the morning. Main
adjustment for the update was to lower (but not completely remove)
PoPs across our Central Texas counties overnight.

JLDunn

&&

.SHORT TERM... /Issued 312 PM CDT Fri Jun 23 2017/
/Tonight and Saturday/

Temperatures this afternoon have rocketed into the upper 90s to
near 100 degrees across the western 2/3rds of our CWA, with lower
to mid 90s showing up to the east. Dewpoint temperatures have been
hesitant to mix out so far, although we are seeing them slowly
fall into the lower 70s for the most part. The resulting heat
index values are an oppressively uncomfortable 100 to 110 degrees
at this hour, but these will fall below the century mark around or
shortly after 7 PM.

Regional surface observations, radar, and satellite data depict a
southeastward-advancing cold front which stretches from the Texas
Panhandle, northeast towards Frederick, Oklahoma, and just south
of Oklahoma City. Winds ahead of the actual cold front appear to
be steadily backing, which is effectively reducing the along-front
surface convergence. That said, velocity tensor plots show a
local max in convergence just north of the Red River, which is co-
located with a field of agitated cumulus and a previously robust
thunderstorm over Ardmore. With dewpoints in the low/mid 70s,
convective inhibition has all but eroded, with MLCAPE values
soaring towards 2000-3000 J/kg at this hour. As a result, we
expect additional isolated convection to gradually materialize
through the late afternoon hours mainly near the Red River, before
gradually slinking southward through the mid-late evening hours.
At this point, it appears any isolated thunderstorm activity would
most likely impact the DFW Metroplex towards the 7-10 PM
timeframe. Given DCAPE values well in excess of 1200 J/kg across
all of the region and 1000-700 mb theta-e deficits approaching 35
K, any storms that develop will have the potential to produce
severe-caliber downburst wind gusts this afternoon and evening.
There will also be a threat for 1" hail given the tremendous
instability in place, but a dearth of deep layer wind shear mean
very large hail is unlikely. The main area of concern for severe
storms during this period appears to be from near the I-20
corridor and points north to the Red River.

As these storms continue slowly southward, we may see a slow
downtrend in coverage and intensity with the loss of daytime
heating. Any respite will be short-lived, however, as an
additional disturbances begins to impinge upon the region from the
north. There is good model agreement that widespread (elevated)
showers and thunderstorms will develop late tonight (most likely
after midnight). Forecast soundings show dry air will linger,
which would support some degree of cold pool amalgamation
overnight/early Saturday morning as a loosely organized
thunderstorm complex gets going. The orientation of the low-level
flow would favor a southwestward motion overnight as this activity
surges towards Central Texas. With PWAT values approaching 2
inches (90th+ percentile for this time of year) and deep warm
cloud depths over 10 kft, locally heavy rainfall is possible
tonight, and this may cause result in localized flash flooding
especially along and north of I-20, and east of I-35/35W where
incipient storm motions should be slowest. Some of these storms
could also be strong, but the overall severe threat will dwindle
through the night.

This potential convective complex should be ongoing around
daybreak on Saturday, but it looks like overall precipitation
chances will steadily become confined to our Central Texas
counties through the day. While we can't rule out some additional
storm development to the north later in the day, we may remain too
subsident to warrant anything more than 20-30% PoPs.

Carlaw

&&

.LONG TERM... /Issued 312 PM CDT Fri Jun 23 2017/
/Saturday night through Friday/

Both the mid level shortwave and slow-moving surface cold front
will be moving into Central and Southeast Texas as we move into
Saturday night. The cold front will likely lay up just southwest,
or along the Colorado River Basin over the northern Hill Country
the remainder of the weekend into Monday. Best rain chances are
expected to occur over the southwest half the region closer to the
surface front Sunday afternoon and evening, as another subtle
shortwave disturbance moves through weak, diffluent, mid level
flow during the prime heating part of the day. With relatively
weak wind shear and forcing aloft, along with weak convergence
near the old surface front, we only expect isolated-scattered
diurnal convective activity both Sunday and Monday afternoons. A
few stronger storms may occur late in the day over Central TX with
gusty winds, frequent lightning, and brief heavy downpours but
severe weather is not anticipated. It will be relatively cooler
however with our area north of the front and continued cloud cover
and spotty rainfall. Overnight lows through Monday will be 65-70
degrees with highs in the mid-upper 80s.

The upper high to our west will slowly strengthen and build east
toward I-35 mid-late week which will mean warming temperatures. In
addition, humidity values will increase once again with surface
winds backing to the south. Most areas except the far east will
see highs rise back into the 90s and combined with surface dew
point temperatures back up into the lower 70s, heat indices will
be on the rise again and future Heat Advisory issuances are not
out of the question for parts of the area.

There are signs of a weakness in mid levels of the atmosphere
over the northwest Gulf of Mexico late week that will result in
diurnal low convective chances each afternoon/early evening
Thursday and Friday across our far southeast counties. Otherwise,
a strong upper trough will shift east and move across the Central
and Northern Plains Friday Night into Saturday morning that will
fire a cluster of storms along a slow-moving surface cold front
draped from Northwest Texas/Oklahoma into the Midwest. This front
looks to stall just north and west of our area, however the
potential for a weakening MCS across areas north of I-20 is
certainly possible Friday Night and early Saturday. Being that
period is Day 8 of the forecast, we'll keep rain chances
relatively low until models get a better handle on the overall
system and surface cold front later this week.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  83  71  85  68 /  70  60  20  30  10
Waco                76  87  72  86  70 /  40  70  30  40  20
Paris               71  81  66  83  64 /  70  50  20  10  10
Denton              70  81  68  84  67 /  70  60  20  30  10
McKinney            71  81  68  84  66 /  70  60  20  20  10
Dallas              73  83  71  86  70 /  70  60  20  30  10
Terrell             74  82  70  85  67 /  70  60  20  30  10
Corsicana           75  85  70  85  68 /  50  70  30  40  20
Temple              77  88  71  86  70 /  30  60  40  50  30
Mineral Wells       70  82  67  83  66 /  70  60  20  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

82/24
Hazardous weather outlook, Jun 23, 7:17 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
817 PM CDT Fri Jun 23 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
817 PM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected this evening as a
cold front approaches. Scattered to numerous thunderstorms are then
expected across all of North and most of Central Texas tonight. A
few storms could be strong to severe with damaging winds, hail to 1
inch in diameter and frequent cloud to ground lightning. Locally
heavy rainfall may also lead to isolated instances of flash flooding
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered to numerous thunderstorms are expected across all of North
and Central Texas Saturday, with the best chances shifting south of
a Lampasas to Athens line during the afternoon.

Additional thunderstorm chances are expected Saturday night through
Monday. Low thunderstorm chances will return to areas mainly east of
I-35/35E on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this evening and
overnight.

JLDunn

In the hours before

Special weather statement, Jun 23, 9:37 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1037 PM CDT FRI JUN 23 2017

TXZ106-107-240400-
Hopkins TX-Delta TX-
1037 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOPKINS AND WEST CENTRAL
DELTA COUNTIES UNTIL 1100 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cooper Lake Park South Sulphur, or 8 miles north of Sulphur Springs,
moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sulphur Springs, Como, Cooper Lake Park South Sulphur and Tira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3332 9577 3333 9555 3301 9546 3299 9578
TIME...MOT...LOC 0337Z 354DEG 19KT 3326 9566

24-Bain
Special weather statement, Jun 23, 10:03 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1103 PM CDT FRI JUN 23 2017

TXZ107-240445-
Hopkins TX-
1103 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOPKINS COUNTY UNTIL
1145 PM CDT...

At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cumby, or 7 miles southeast of Commerce, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cumby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3296 9566 3298 9567 3298 9586 3321 9586
      3324 9582 3324 9569 3296 9560
TIME...MOT...LOC 0403Z 001DEG 18KT 3317 9581

24-Bain
Special weather statement, Jun 23, 10:43 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1143 PM CDT FRI JUN 23 2017

TXZ104-105-107-119>123-240530-
Kaufman TX-Van Zandt TX-Hunt TX-Hopkins TX-Collin TX-Rockwall TX-
Rains TX-Dallas TX-
1143 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROCKWALL...HUNT...NORTHERN
KAUFMAN...NORTHWESTERN VAN ZANDT...SOUTHWESTERN HOPKINS...RAINS...
SOUTHERN COLLIN AND NORTHEASTERN DALLAS COUNTIES UNTIL 1230 AM CDT...

At 1143 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parker to near Quinlan to 9 miles south of
Cumby. Movement was south at 25 mph.

Winds of up to 45 mph will be possible with these storms.

Locations impacted include...
Dallas, Plano, Garland, McKinney, Frisco, Richardson, Allen, Rowlett,
Wylie, Rockwall, Greenville, Sachse, Murphy, Prosper, Royse City,
Fairview, Heath, Princeton, Fate and Lucas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3277 9587 3277 9623 3281 9652 3288 9670
      3323 9680 3319 9623 3322 9584 3279 9565
TIME...MOT...LOC 0443Z 347DEG 20KT 3304 9669 3299 9617 3300 9581

24-Bain
Special weather statement, Jun 23, 10:56 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1156 PM CDT FRI JUN 23 2017

TXZ103-104-119-240530-
Collin TX-Denton TX-Dallas TX-
1156 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON...
SOUTHWESTERN COLLIN AND NORTHWESTERN DALLAS COUNTIES UNTIL 1230 AM
CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hebron, or near The Colony, moving south at 10 mph.

Winds of 40 to 45 mph will be possible with this storm.

Locations impacted include...
Dallas, Plano, Irving, Carrollton, Frisco, Richardson, Lewisville,
Flower Mound, Grapevine, Coppell, The Colony, Farmers Branch,
University Park, Highland Village, Addison, Lake Dallas, Lake
Lewisville, Hickory Creek, Hackberry and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3318 9679 3287 9670 3285 9703 3297 9704
      3312 9703
TIME...MOT...LOC 0456Z 354DEG 10KT 3305 9690

24-Bain
Special weather statement, Jun 23, 11:30 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1230 AM CDT SAT JUN 24 2017

TXZ103-118-240615-
Denton TX-Tarrant TX-
1230 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DENTON AND
NORTHEASTERN TARRANT COUNTIES UNTIL 115 AM CDT...

At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm over
Southlake, moving south at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Worth, Arlington, Irving, Grand Prairie, Lewisville, Flower
Mound, Euless, Bedford, Grapevine, Haltom City, Keller, Coppell,
Hurst, Southlake, Watauga, Colleyville, Saginaw, Highland Village,
Trophy Club and Richland Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3312 9703 3278 9703 3279 9742 3310 9737
TIME...MOT...LOC 0529Z 005DEG 22KT 3298 9713

24-Bain
Special weather statement, Jun 23, 11:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1240 AM CDT SAT JUN 24 2017

TXZ119-240615-
Dallas TX-
1240 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS COUNTY UNTIL 115 AM CDT...

At 1240 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dallas, moving south at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dallas, Irving, Grand Prairie, Mesquite, Desoto, Cedar Hill, Coppell,
Duncanville, Lancaster, Farmers Branch, Balch Springs, University
Park, Seagoville, Glenn Heights, Highland Park, Hutchins, Cockrell
Hill, Sunnyvale, Wilmer and Ovilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3282 9652 3255 9652 3255 9704 3293 9703
      3294 9703
TIME...MOT...LOC 0540Z 014DEG 27KT 3277 9680

24-Bain

The radar

The Dallas/Ft Worth radar (KFWS), 97 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Kaufman

When
June 24, 12:00 AM CST
Where
Kaufman County, Terrell
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.730, -96.280

Emergency management reported widespread power outages and several trees down in the city of Terrell, TX.

Flood, Wise

When
June 24, 9:27 AM CST to 11:00 AM CST
Where
Wise County, 3.98 mi NNW of Cottondale to 3.64 mi NW of Cottondale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.118, -97.758

A trained spotter reported water over the roadway with one unoccupied vehicle stuck in high water on CR 3451.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709705, 709704.